Slow methadone taper from 120mg, now at the gnarly end - Part 20

By SoozyQ · Sep 3, 2014 · ·
  1. Kitts and Dr. A thanks for your congratulations.

    In answer to your questions Dr. A I have found the following helpful. Valium (2.5mg mostly once a day but I did take 5mg one night because I wanted to sleep :) ) 2 Kava tablets at night (dose is 1, I doubled up). Magnesium powder. I asked the doctor for clonidine, as he prescribed it to my husband years ago when his dose wasn't holding him. He seemed puzzled and said valium was better. I have tried to be careful with the valium, don't want another habit to kick. Oh and weed. Not a lot just a little to relax. Too much and my heart races.

    I still have diahorrea, sneezes, feel a bit lethargic.

    The best bit of advice I would give is to get as healthy as possible (eat well, exercise etc) and think positive. Mostly I have been able to sleep, but not always when I might want. I seem to fall asleep late evening and wake at 1 or 2. Mostly I can get back to sleep. A few nights I just accepted that I couldn't sleep and tried not to stress about it. I actually managed to sleep in this morning (go back to sleep after waking at 6.30.

    Also, keep busy. Less time to dwell on how shit you feel. And do the taper in your own time. If you need to stabilise your dose first, get healthy then stat the taper again, do that. You will feel crappy at times. Even so, I have managed to do more while tapering than I ever did on 120mg, in the last few years at least. Best of luck and mate I'm sure you can do it :)

Comments

  1. Dr. Amapola


    I completely forgot about Kava! It is very effective for sleeping for me; just as with any drug, it effects people differently. For me, it puts me right out if I make a concentrated tea and relax with the lights off. The main reason I forgot about Kava was that my Doctor recommended Melatonin which is a legal supplement you can buy at the drugstore right next to the vitamins. The melatonin seems to help just as well as Kava, but not as debilitating. Personally I have found that with Kava; brew your tea just a little too concentrated and you're essentially drunk. Once I got pretty ripped-up! Thus came my accidental discovery of how the people of the Pacific Isles use it as both a medicine and for recreation.

    Magnesium is an essential mineral (?) that we all need to feel good. My research tells me a lot of folks who complain of chronic headaches and fatigue are either low on magnesium or iron, but the majority are magnesium-deficient. I'll definitely talk to my new diet-consultant (my cousin, hehe) about adding it to my diet.

    Whichever doctor told you Valium was a safer bet than Clonidine was probably confused or not educated in the area of opiate withdrawal. Also many people, both doctors and patients, often confuse it with Klonopin because of the way we all pronounce things differently. Clonidine is a very safe drug (according to my pediatrician friend, they give it to very young children over more powerful sedatives).
    What makes Clonidine safe is that it is not a CNS depressant like benzodiazepines or other tranquilizers; it's only action is to lower the blood pressure so that the patient can relax and in the case of opiate withdrawal, take the edge off of the sweats, yawning, loose-bowels, nausea, aches, etc. From what I've learned in ten years as an addict, Clonidine is probably one of the safest prescription drugs that you'll encounter as an addict seeking professional help. Without a doubt, Clonidine has saved me from really bad withdrawals many, many times. Although it has nowhere near the kind of "nice" effect of Valium, it is miles safer and really does help withdrawals; and this comes from the biggest withdrawal-pain baby you'll ever talk to!

    Anyhow, the good news is I'm already starting to feel better from the changes I've made so far.

    Thank you so much for all the good, positive advice. Best wishes from New England!
To make a comment simply sign up and become a member!